Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 8, 2013, 6:08 PM EDT for 4 counties in Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2013, 6:08 PM EDT (22:08 UTC)
- Expired
- May 8, 2013, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA
The radar
The State College radar (KCCX), 91 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:01 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 8, 5:01 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 501 PM EDT WED MAY 8 2013 .SYNOPSIS... AN UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST...REACHING SOUTHERN NEW YORK BY THURSDAY. WEAK HIGH PRESSURE WILL BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY. MILDER...AND MORE HUMID AIR WILL PUSH INTO THE REGION FRIDAY AFTERNOON THROUGH SATURDAY...AHEAD OF A STRONG COLD FRONT THAT WILL BRING UNSEASONABLY COOL AIR TO THE REGION LATER IN THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A SPRAWLING UPPER LOW NEAR STAUNTON VA LATE THIS AFTN...WILL SLOWLY LIFT UP ACROSS EASTERN PA BY LATE TONIGHT. COMBINATION OF COLD TEMPS ALOFT AND DIURNAL HEATING IS RESULTING IN A FAIRLY GOOD COVERAGE OF SHRA/TSRA ACROSS CENTRAL PA AS OF 21Z. ALTHOUGH SOME DECREASE IN COVERAGE/INTENSITY IS EXPECTED WITH SUNSET...LG SCALE FORCING IN ADVANCE OF UPPER LOW SHOULD SUPPORT SCT SHRA CONTINUING LATE INTO THE NIGHT. WANING UPPER LG SCALE FORCING BEHIND DEPARTING UPPER LOW SHOULD RESULT ONLY ISOLATED SHRA REMAINING TOWARD DAWN ON THURSDAY. THUNDERSTORMS ACROSS SOUTHERN PA SHOWING VERY SLOW MOVEMENT AS OF 21Z DUE TO VERY WEAK STEERING FLOW. HOWEVER...PWATS NOT PARTICULARLY IMPRESSIVE AND 1HR RADAR ESTIMATES ONLY ARND 0.5 INCH...SO FLASH FLOOD THREAT APPEARS LOW. SPC MESOANALYSIS SHOWING BAND OF HIGHEST CAPE OF 1000-1500 J/KG ACROSS THE SOUTHERN HALF OF THE STATE...SO SOME HAIL COULD ACCOMPANY THE STRONGER CELLS EARLY THIS EVENING. TONIGHT'S LOWS WITHIN A COUPLE OF DEGREES EITHER SIDE OF 50 WILL AVERAGE A BIT ABOVE NORMAL. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... THE UPPER LOW WILL BE MOVING INTO NY AND SRN NEW ENGLAND AS THE DAY PROGRESSES THURSDAY. THEORETICALLY WE WILL BE SEEING RISING UPPER HEIGHTS AND EVEN SOME INCREASE IN RIDGING ALOFT APPROACHING FROM THE WEST...BUT SHORT RANGE GUIDANCE IS HINTING AT CONTINUED INSTABILITY SHOWERS...ESPECIALLY AS THE DAY WARMS UP. ALSO THERE IS THE HINT OF PERHAPS SOME LOCALLY MORE ORGANIZED RAINS DEVELOPING OVER NWRN AREAS AS A DEFORMATION ZONE POSSIBLY TRIES TO ORGANIZE IN THE NW QUADRANT OF THE UPPER LOW. THAT IS JUST A PATTERN RECOGNITION THING AT THIS RANGE...WITH ONLY THE OPERATIONAL NAM SUGGESTING ANYTHING MORE THAN SCATTERED SHOWERS THROUGH 18Z. WITH A MIX OF SUN AND CLOUDS WE SHOULD EASILY WARM INTO THE 60S TO LOWER 70S. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... LEFT THU NIGHT MAINL DRY...AS WEAK RIDGING PREVAILS. DID UP TEMPS ON FRIDAY...GIVEN SW FLOW. IN SLIGHT RISK FOR STRONG TO SEVERE STORMS...SOMETHING TO WATCH...GIVEN FCST MAX TEMPS. NOT A LOT OF CHANGE FOR FRIDAY NIGHT INTO SAT NIGHT. SERIES OF COLD FRONTS MOVE ACROSS. ONE FRONT EARLY SAT...THEN ANOTHER SATURDAY NIGHT. THE REAL COLD AIR WILL COME IN LATER SUNDAY...BEHIND THE UPPER LVL FRONT. NEAR RECORD COLD LIKELY FROM LATE SUNDAY INTO TUE AM. FROST AND FREEZE ISSUES WILL BE LIKELY. AS THE HIGH MOVES TO TH SE LATE TUE...MODELS SHOW A STRONG WESTERLY FLOW OF VERY WARM AIR FOR WED INTO THU... BEFORE ANOTHER COLD SPELL LATER IN THE WEEK. PATERN SUPPORT STRONG TO SEVERE STORMS POSSIBLE WITH WARM FRONT...DID PUT LOW POPS IN ALONG THE NY BORDER. DID NOT GO TO CRAZY WITH MAX TEMPS AT THIS POINT... BUT COULD SEE SOME MID 80S. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... A LOW PRESSURE SYSTEM CURRENTLY OVER WEST VIRGINIA WILL CONTINUE TO SLOWLY SPIN NORTH TODAY. AS THE SYSTEM PULLS ATLANTIC MOISTURE THROUGH PENNSYLVANIA... WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE FROM KIPT TO KBFD THROUGHOUT THE AFTERNOON HOURS. OTHER TERMINALS WILL SEE SCATTERED SHOWERS AND A RUMBLE OR TWO OF THUNDER. SHOWERS WILL DECREASE OVERNIGHT AS THE LOW MOVES NORTH BUT THE LIKELIHOOD OF FOG INCREASES AFTER 06Z. EXPECT MVFR/IFR...WITH SOME SITES POTENTIALLY REACHING LIFR... VSBYS THURSDAY MORNING. WEAK HIGH PRESSURE WILL BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY...BRINGING MOSTLY VFR FLYING CONDITIONS. .OUTLOOK... THU...WIDESPREAD MVFR/IFR IN MORNING FOG. THEN MAINLY VFR CONDITIONS WITH MVFR SCATTERED SHOWERS AND ISOLATED TSTMS. FRI...COLD FRONT MOVES THROUGH. SCT SHOWERS AND PERHAPS A THUNDERSTORM LATE ACCOMPANIED BY LOCAL MVFR CONDITIONS. SAT...MORE SHOWERS POSSIBLE WITH ANOTHER COLD FRONT. SUN...SHOWERS EARLY...THEN IMPROVING CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/MARTIN NEAR TERM...FITZGERALD/LA CORTE SHORT TERM...LA CORTE LONG TERM...MARTIN AVIATION...LA CORTE/COLBERT
Hazardous weather outlook, May 8, 3:57 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 357 AM EDT WED MAY 8 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-090800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 357 AM EDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A COLD FRONT WILL SLIDE ACROSS THE COMMONWEALTH FRIDAY AFTERNOON AND EVENING...PRECEDED BY SCATTERED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. A SECOND COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND CROSS THE REGION LATE SATURDAY INTO EARLY SUNDAY. MUCH COLDER AIR WILL FOLLOW FOR SUNDAY THROUGH EARLY NEXT WEEK...BRINGING THE LIKELIHOOD OF FROST ACROSS MUCH OF CENTRAL AND NORTHERN PENNSYLVANIA SUNDAY NIGHT AND MONDAY NIGHT...AND AT LEAST PATCHY FROST ACROSS THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LAMBERT
In the hours before
Local storm report, May 8, 2:11 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
211 PM EDT WED MAY 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD LEWISBURG 40.96N 76.89W
05/08/2013 UNION PA 911 CALL CENTER
BULL RUN OVER ROADWAY
1145 AM FLASH FLOOD 2 SSE LEWISBURG 40.94N 76.88W
05/08/2013 UNION PA 911 CALL CENTER
TURTLE CREEK OVER ROADWAY
1200 PM FLASH FLOOD 5 SW SUNBURY 40.81N 76.86W
05/08/2013 SNYDER PA 911 CALL CENTER
WATER ON ROUTE 11
1225 PM FLASH FLOOD SUNBURY 40.86N 76.79W
05/08/2013 NORTHUMBERLAND PA 911 CALL CENTER
REAGAN AND HAMILTON UNDERPASSES CLOSED DUE TO FLOODING
IN AND NEAR SUNBURY
&&
EVENT NUMBER CTP1300050 CTP1300051 CTP1300052 CTP1300053
COLBERTSpecial weather statement, May 8, 5:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT WED MAY 8 2013
PAZ056-057-059-063-066-082215-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-
541 PM EDT WED MAY 8 2013
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CUMBERLAND...
NORTHWESTERN LANCASTER...PERRY...SOUTHERN DAUPHIN AND SOUTHWESTERN
LEBANON COUNTIES...
AT 533 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LAWN
TO DUNCANNON TO BIG SPRING STATE PARK...MOVING NORTH AT 10 MPH.
THESE STORMS WILL PRODUCE SMALL HAIL. THESE STORMS WILL AFFECT MOUNT
GRETNA...DUNCANNON...LOYSVILLE AND ELLENDALE FORGE.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE HARRISBURG INTERNATIONAL
AIRPORT...HERSHEY PARK...CITY ISLAND...PENN STATE COLLEGE OF MEDICINE
AND PENN STATE HARRISBURG.
LAT...LON 4027 7707 4019 7762 4023 7761 4022 7764
4025 7764 4025 7767 4027 7766 4030 7766
4038 7753 4040 7754 4046 7742 4053 7696
4039 7639 4013 7650
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:57 AM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Dauphin, Lycoming, Montour, Northumberland and 4 more | 3 hr |
| May 8, 11:32 AM EDT | Flash Flood Warning | CTP | Clinton, Lycoming, Northumberland, Snyder, Union | 3 hr |
| May 8, 5:41 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Perry | 34 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.